Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2013, 7:40 PM CDT for Bourbon County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2013, 7:40 PM CDT (00:40 UTC)
- Expired
- May 1, 2013, 8:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:02 PM CDT | HAIL 1 | 1 N Bronson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 596 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS53 KSGF 020040
SVRSGF
KSC011-020145-
/O.NEW.KSGF.SV.W.0055.130502T0040Z-130502T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT WED MAY 1 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 845 PM CDT
* AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BRONSON...AND MOVING NORTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BRONSON...MAPLETON...UNIONTOWN AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3788 9508 3804 9509 3805 9508 3804 9487
3803 9487 3796 9490 3784 9498 3777 9506
3777 9509 3782 9510
TIME...MOT...LOC 0041Z 202DEG 13KT 3783 9511
HAIL...1.00IN
WIND...<50MPH
$$
CRAMER2 follow-up statements
719
WWUS53 KSGF 020056
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT WED MAY 1 2013
KSC011-020145-
/O.CON.KSGF.SV.W.0055.000000T0000Z-130502T0145Z/
BOURBON KS-
756 PM CDT WED MAY 1 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BOURBON COUNTY UNTIL 845 PM CDT...
AT 753 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRONSON...AND
MOVING NORTH AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BRONSON AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3798 9497 3793 9500 3790 9503 3788 9505
3787 9508 3788 9508 3804 9509 3805 9508
3804 9494
TIME...MOT...LOC 0056Z 202DEG 13KT 3791 9508
HAIL...1.00IN
WIND...<50MPH
$$
CRAMER312
WWUS53 KSGF 020119
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT WED MAY 1 2013
KSC011-020130-
/O.CAN.KSGF.SV.W.0055.000000T0000Z-130502T0145Z/
BOURBON KS-
819 PM CDT WED MAY 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOURBON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3798 9497 3793 9500 3790 9503 3788 9505
3787 9508 3788 9508 3804 9509 3805 9508
3804 9494
TIME...MOT...LOC 0120Z 202DEG 13KT 3799 9504
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:18 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 1, 6:18 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT WED MAY 1 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 239 PM CDT WED MAY 1 2013
CONTINUING SOUTHERLY FLOW WILL ALLOW THE WARM TEMPERATURES TO
REMAIN IN PLACE ACROSS THE REGION INTO THIS EVENING IN ADVANCE OF
A COLD FRONT. LOW PRESSURE TO THE SOUTH OF THEN AREA AND THE COLD
FRONT TO THE NORTHWEST WILL WORK TO PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND INTO
THE EVENING.
THE COLD FRONT WAS CURRENTLY LOCATED FROM JUST EAST OF WICHITA TO
KANSAS CITY AND NORTHEAST TOWARDS THE OHIO VALLEY. THE FRONT WILL
CONTINUE TO MAKE SLOW PROGRESSION TO THE SOUTHEAST THROUGH THE
OVERNIGHT HOURS TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED TO
BECOME MORE WIDESPREAD ACROSS THE FRONT. THERE IS SOME INSTABILITY
ACROSS THE REGION THAT WILL PROVIDE THE FUEL FOR SOME SCATTERED
THUNDERSTORMS AS THE FRONT MOVES THROUGH THE REGION. NO SEVERE
STORMS ARE ANTICIPATED...BUT AN ISOLATED STRONG STORM OR TWO MAY
OCCUR.
THE COLD AIRMASS THAT HAS BEEN FORECAST BY THE MODELS WILL BEGIN TO
FILTER INTO THE REGION THROUGH THE DAY THURSDAY. TEMPERATURES
THROUGH THE DAY ARE EXPECTED FOR FALL WITH THE DAILY HIGH COMING
TO MOST LOCATIONS BEFORE SUNRISE. RAIN WILL CONTINUE TO FALL AS
THE FRONT MAKES ITS WAY EAST OF THE REGION LATE THURSDAY
AFTERNOON. IN ADDITIONS TO THE COLD AND RAIN...WINDS WILL BE GUSTY
AT TIMES TO 20 TO 25 KTS. THIS WILL MAKE FOR A RAW DAY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 239 PM CDT WED MAY 1 2013
THERE REMAINS DIFFERENCES IN THE TRACK AND ULTIMATE POSITION OF
THE UPPER LOW WITH THIS SYSTEM FOR THURSDAY NIGHT INTO FRIDAY.
HOWEVER...THE MODELS HAVE BEGUN TO AGREE ON THE DEPTH AND AMOUNT
OF COLD AIR THAT WILL MOVE ACROSS THE REGION DURING THE OVERNIGHT
HOURS THURSDAY NIGHT INTO FRIDAY MORNING. THE ECMWF/GFS AND NAM
ATE ALL INDICATING THE POTENTIAL FOR PRECIPITATION TO BECOME SNOW MIX
WITH RAIN OR TO BRIEFLY HAVE ALL SNOW FALLING FOR PORTIONS OF THE
REGION. DEPENDING THE THE STRENGTH OF THE COLD AIR AND THE TRACK OF
THE UPPER LOW...AREAS ALONG AND WEST OF HIGHWAY 65 COULD SEE SNOW
FRIDAY MORNING THE BEST CHANCES FOR SNOW TO OCCUR HOWEVER IF FOR
AREAS ALONG AND WEST OF I-49. THE NEXT FEW MODEL RUNS WILL ALLOW
US TO HONE IN ON THE BEST AREA OF SNOWFALL. WHILE SNOW IS
POSSIBLE...GROUND TEMPERATURES ARE VERY WARM THANKS TO THE WARM
TEMPERATURES ACROSS THE REGION RECENTLY. IF ANY SNOW DOES
ACCUMULATE IT WILL BE ON GRASSY SURFACES.
THE SYSTEM WILL BRING VERY COLD AIR INTO HE REGION FOR THIS TIME
OF YEAR. IT IS POSSIBLE THAT SOME LOCATIONS MAY SEE NEAR RECORD
LOWS AND/OR NEAR RECORD LOW DAILY HIGHS.
THE UPPER LOW WILL SPIN OVER THE REGION INTO THE WEEKEND AND KEEP
CLOUD COVER AND LIGHT RAIN CHANCES IN PLACE FOR THE REGION THROUGH
SUNDAY. SOME LINGERING RAINFALL MAY REMAIN INTO EARLY NEXT WEEK AS
THE CUTOFF LOW SLOWLY EXITS THE AREA TO THE EAST UNDER A WEAK
UPPER LEVEL FLOW REGIME AND AS ANOTHER UPPER LEVEL LOW DIGS INTO
THE WEST COAST.
UPPER LEVEL RIDGING...IN RESPONSE TO THE SYSTEM DIGGING INTO THE
WEST COAST IS ANTICIPATED FOR THE REGION BY MID NEXT WEEK. THIS
WOULD BRING A RETURN OF SOME MORE SEASONABLE TEMPERATURE. HOW LONG
THIS WOULD LAST IS STILL A QUESTION TOUGH...DEPENDING ON WHAT THE
WEST COAST SYSTEM EARLY NEXT WEEK DECIDES TO DO.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 613 PM CDT WED MAY 1 2013
FLIGHT CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH THE NEXT 24
HOURS AND BEYOND. INITIALLY THIS EVENING...A FEW ISOLATED
THUNDERSTORMS HAVE DEVELOPED WELL AHEAD OF A FRONTAL BOUNDARY
APPROACHING THE REGION FROM THE NORTHWEST. KJLN SEEMS THE MOST
LIKELY TO EXPERIENCE A SHOWER/THUNDERSTORM EARLY THIS
EVENING...BUT EVEN THEN...CHANCES ARE RELATIVELY LOW.
LATER TONIGHT...RAIN AND ISOLATED THUNDERSTORMS WILL BECOME MORE
WIDESPREAD AS THE FRONT MOVES INTO THE REGION...WHICH WILL ALSO
SHIFT WINDS TO THE NORTHWEST. A PERIOD OF MVFR IS EXPECTED BEFORE
CIGS DROP TO IFR CLOSER TO SUNRISE. IFR AND PERHAPS OCCASIONAL
BOUTS OF LIFR WILL CONTINUE THROUGH THE REMAINDER OF THE TAF
CYCLE AND BEYOND.
&&
.CLIMATE...
ISSUED AT 239 PM CDT WED MAY 1 2013
THE COLD AIR THAT IS EXPECTED TO FILTER INTO THE REGION FOR THE
END OF THIS WEEK WILL BRING THE POTENTIAL FOR SOME RECORD LOWS OR
RECORD LOW DAILY HIGHS.
RECORD RECORD
LOW LOW HIGH
THURSDAY MAY 2ND ...
SPRINGFIELD 31 48
JOPLIN 31 49
WEST PLAINS 31 47
ROLLA/VICHY 30 50
FRIDAY
MAY 3RD
...
SPRINGFIELD 31 43
JOPLIN 33 51
WEST PLAINS 30 52
ROLLA/VICHY 31 47
SATURDAY
MAY 4TH
...
SPRINGFIELD 31 47
JOPLIN 38 52
WEST PLAINS 34 58
ROLLA/VICHY 40 52
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...HATCH
LONG TERM...HATCH
AVIATION...BOXELL
CLIMATE...KARDELLHazardous weather outlook, May 1, 7:06 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 706 PM CDT WED MAY 1 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 706 PM CDT WED MAY 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI THIS EVENING...AND INTO THE MISSOURI OZARKS OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MISSOURI OZARKS THURSDAY. SEVERE WEATHER IS NOT EXPECTED. MODERATE TO LOCALLY HEAVY RAINFALL WILL OCCUR THURSDAY INTO FRIDAY. STORM TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE LOCALIZED FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS...AND POTENTIALLY RESULT IN SIGNIFICANT RISES ON AREA RIVERS. NORTHERLY WINDS WILL GUST TO NEAR 30 MPH ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI ON THURSDAY. RAIN MAY CHANGE OVER TO SNOW FROM THURSDAY EVENING THROUGH FRIDAY MORNING...MAINLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. AT THIS TIME...IT APPEARS THAT ANY ACCUMULATIONS WOULD BE MINOR AND CONFINED TO GRASSY SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:19 PM CDT | Winter Weather Advisory | SGF | Bourbon, Cherokee, Crawford | 21 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.